Mayo Clinic Health Library

Question

Breast cancer radiation: Can it cause dry skin?

Can breast cancer radiation cause dry skin? Can you offer suggestions for relief?

Updated: 03-28-2013

Answer

Dry skin after breast cancer radiation treatment is fairly common, especially for people who live in dry climates. In addition to dry, flaky, itchy skin, you may experience sunburn-like skin changes to the treated area. If you're struggling with itching and burning, consult your radiation oncologist. He or she can help determine whether any underlying conditions are contributing to your symptoms. In the meantime, these suggestions may help:

  • Stay hydrated. Drink plenty of fluids.
  • Moisturize your skin. Moisturizers provide a seal over your skin to keep water from escaping. Thicker moisturizers work best, including over-the-counter brands such as Cetaphil, Eucerin and Vanicream.

    In addition, emu oil — a preparation of oil from a large, flightless Australian bird — is sometimes used topically to improve healing of burns from radiation therapy. Whether emu oil is effective in preventing and healing radiation burns or in treating dry skin from radiation therapy has not yet been proved.

  • Limit bath time. Hot water and long showers or baths remove oils from your skin. Limit your bath or shower time to about 15 minutes or less, and use warm — rather than hot — water.
  • Avoid harsh, drying soaps. Choose mild soaps that have added oils and fats, such as Neutrogena, Basis or Dove. Avoid deodorant and antibacterial soaps. It may also help to limit lather to strategic areas, such as your face, underarms, genitals, hands and feet.
  • Pat dry. After washing or bathing, gently pat or blot your skin dry with a towel so that some moisture remains on your skin. Follow this with generous amounts of moisturizer.
  • Avoid direct sun. If you expect to be in direct sunlight for more than a few minutes, wear protective clothing, such as a broad-brimmed hat and shirt with long sleeves. Don't use tanning beds.

If the itching and burning don't improve or you have scarring from breast cancer radiation, your doctor may recommend various prescription medications to ease your symptoms.

Site view: at a glance